Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Honolulu, HI

March 7, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 7, 2009, 1:29 PM HST for Hawaii County, Hawaii. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2009, 1:29 PM HST (23:29 UTC)
Expired
Mar 7, 2009, 2:15 PM HST
In force
46 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 11.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WGHW50 PHFO 072329
FFWHFO
HIC001-080230-
/O.NEW.PHFO.FF.W.0005.090307T2329Z-090308T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
129 PM HST SAT MAR 7 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 430 PM HST

* AT 122 PM HST...AUTHORITIES REPORTED THAT HIGHWAY 11 BETWEEN MILE 
  MARKERS 2 AND 4 SOUTH OF HILO IS CLOSED DUE TO WATER AND MUD 
  ACROSS THE HIGHWAY. THE AREA OF RAIN CAUSING THE FLOODING IS 
  NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 430 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1972 15515 1973 15496 1959 15496 1959 15515

$$


CRAIG
1 follow-up statement
471 
WGHW70 PHFO 080015
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
215 PM HST SAT MAR 7 2009

HIC001-080019-
/O.CAN.PHFO.FF.W.0005.000000T0000Z-090308T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII IN HAWAII COUNTY-
215 PM HST SAT MAR 7 2009

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

HIGHWAY 11 BETWEEN MILE MARKERS 2 AND 4 IS OPEN...AND THE FLASH 
FLOOD ADVISORY IS NOT NEEDED.

LAT...LON 1972 15515 1973 15496 1959 15496 1959 15515

$$

CRAIG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 7, 10:00 AM HST, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 7, 10:00 AM HST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SAT MAR 7 2009

.SYNOPSIS...
MODERATE TRADE WINDS WILL PERSIST INTO NEXT WEEK. A MOIST AND
UNSTABLE ATMOSPHERE WILL INTENSIFY SHOWERS...PRODUCE WIDESPREAD
LIGHT RAIN...AND ALLOW A SLIGHT CHANCE OF THUNDERSTORMS THROUGH
TONIGHT. CONDITIONS WILL BECOME SLIGHTLY LESS SOGGY ON SUNDAY...BUT
WILL REMAIN UNSETTLED THROUGH WEDNESDAY.

&&

.DISCUSSION...
A SURFACE HIGH IS LOCATED FAR NORTH OF HAWAII AND A WEAK SURFACE
TROUGH SITS JUST TO THE SOUTHWEST. THE PRESSURE GRADIENT BETWEEN THE
TWO IS BRINGING MODERATE LOCALLY STRONG TRADE WINDS TO THE ISLANDS.
LITTLE CHANGE IN THIS PATTERN IS FORECAST.

IT IS A DIFFERENT STORY HIGHER UP IN THE ATMOSPHERE WHERE THERE IS
AN UPPER LEVEL LOW JUST NORTHWEST OF KAUAI AND AN UPPER LEVEL TROUGH
NORTH OF THE STATE. COLD TEMPERATURES ALOFT ASSOCIATED WITH THE LOW
AND TROUGH HAS DESTABILIZED THE ATMOSPHERE...THUS PROMPTING THE
SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST. THE TROUGH IS ALSO
BRINGING IN MOISTURE IN THE FORM OF MID AND HIGH-LEVEL CLOUDS...
WHICH ARE DEPOSITING INTERMITTENT LIGHT RAIN ON THE ISLANDS. LITTLE
CHANGE IS FORECAST IN THIS PATTERN AS WELL...AT LEAST THROUGH
TUESDAY. AFTER THAT...THE TROUGH MAY END UP SOUTHEAST OF HERE...
BRINGING US UNDER A DRYER AND MORE STABLE ATMOSPHERE.

IT SHOULD BE POINTED OUT THAT THE VARIOUS MODELS ARE IN POOR
AGREEMENT...ESPECIALLY REGARDING THE LOW LEVEL FEATURES. THE
FORECAST FOR THE NEXT SEVERAL DAYS MAY THEREFORE REQUIRE WHOLESALE
CHANGES. AS AN EXAMPLE...THE ECMWF MODEL PREDICTS THAT THE SURFACE
TROUGH TO THE SOUTHWEST WILL DEEPEN INTO A WELL-DEFINED LOW AND MOVE
NORTHEASTWARD ACROSS THE STATE. THIS SOLUTION...IF CORRECT...WOULD
REQUIRE CHANGING THE WIND FORECAST FOR THE BIG ISLAND TO PREVAILING
SOUTHWESTERLIES...WHILE THE REST OF THE STATE WOULD SEE NORTH TO
NORTHWEST WINDS. THE GFS MODEL...ON THE OTHER HAND...DEVELOPS A WEAK
LOW SOUTH OF THE BIG ISLAND ON MONDAY WHICH WOULD INTENSIFY THE
TRADES. WILL FORECAST PERSISTENCE FOR NOW...SUBJECT TO CHANGES LATER
ON.

CLOUDS FLOWING OVER THE SUMMITS OF THE BIG ISLAND CONTINUE TO
PRODUCE RIME ICE AND SNOW ABOVE 11000 FEET. WINDS AT UPPER
ELEVATIONS REMAIN JUST BELOW THE ADVISORY LEVEL...BUT MAY RISE
LATER IN THE WEEK IF A JET STREAM SHIFTS CLOSER TO THE SUMMITS.

&&

.MARINE...
A NORTHWEST SWELL MAY RAISE SURF HEIGHTS TO NEAR THE ADVISORY
LEVEL OF 15 FEET ALONG NORTH FACING SHORES BY EARLY MONDAY.

WINDS IN THE CHANNELS AND AROUND THE BIG ISLAND REMAIN STRONG ENOUGH
TO REQUIRE A SMALL CRAFT ADVISORY THROUGH SUNDAY EVENING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM HST SUNDAY FOR BIG ISLAND
SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR MAALAEA BAY-
PAILOLO AND ALENUIHAHA CHANNELS-WATERS SOUTH OF THE BIG ISLAND.

&&

CRAIG

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 9:52 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 7, 4:10 AM HSTAreal Flood AdvisoryHFOHawaii6 hr
Mar 7, 10:59 AM HSTAreal Flood AdvisoryHFOKauai5 hr

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.